Side effects of antibiotics
Like all medicines, antibiotics may cause side effects. People react differently to antibiotics and some children may tolerate some antibiotics better than others. The most common side effects of antibiotics are diarrhoea, feeling sick or vomiting. These should pass once the course of antibiotics has been completed.
Some of the parents we spoke to, like Waj and Jo, said their children had not experienced any side effects, or only very mild ones, from the antibiotics they had taken. Other parents said their children sometimes experienced diarrhoea while taking antibiotics, but not always. Clare noticed that her daughter sometimes experienced side effects when taking Amoxicillin. Adam’s son sometimes has vomiting and diarrhoea.
Even though children may experience side effects, it is important to finish a course of antibiotics and to take them as instructed. Some children developed more severe digestive system problems, such as colitis and lactose intolerance. Their parents wondered if long term use of antibiotics had contributed to these problems. Jack has been taking prophylactic antibiotics for two years and he has developed colitis. While parents accepted that their child needed to take antibiotics to recover from their illness and to prevent them from become seriously ill, there was also some concern about the long term effect on their child’s digestive system. Probiotics are thought to help restore the natural balance of bacteria in the gut but they are not suitable for all children *1. Fiona was worried about whether antibiotics were having an effect on her daughter’s digestive system and she was considering getting advice from a dietician about probiotics. Allergic reaction
Some people have an allergic reaction to antibiotics and need to have this recorded in their medical records. A few of the parents we talked to said their child had experienced an allergic reaction to a particular antibiotic. Rebecca’s son came out in a ‘huge rash and covered in black, it looked like black bruises’ after taking a low dose of Amoxicillin for a couple of weeks. He changed to Clarithromycin and did not experience any further reactions. Alfie had taken various antibiotics but he only had an allergic reaction to Vancomycin where he developed ‘red mounds’ on his hands and they were itchy. Alex usually has a flare up of his eczema when he is taking antibiotics. Alessio found out he is allergic to the artificial colouring in antibiotics. Now he takes other antibiotics without colouring. Allergic reactions to antibiotics are recorded in a child’s medical records to make sure that particular antibiotic is avoided in the future. Usually there will be another type of antibiotic the child can take.
See ‘Parents concerns about taking antibiotics’ and ‘Parents views on the benefits of antibiotics’.
* Probiotics for the prevention of antibiotic-associated diarrhoea in children- Cochrane.org